NSAIDs for Rheumatoid Arthritis
Do All NSAIDs Increase Risk of Heart Attack and Stroke? continued...
Doctors first became aware of the link between NSAIDs and heart disease and stroke with the Cox-2 inhibitor Vioxx. Vioxx was removed from the market because of the link with heart attacks and stroke.
Now, a strong black box warning is on all prescription NSAIDs to alert consumers of this increased risk.
While the actual risk of heart attack and stroke with NSAIDs is unknown, there are medical studies in progress to help find that answer. The risk is likely greatest for people with heart disease risk factors, such as high blood pressure, high cholesterol, diabetes, and smoking.
You and your doctor can decide if NSAIDs are right for you. Many people with rheumatoid arthritis take NSAIDs for relief of pain and swelling.
What Are the Side Effects of NSAIDs?
Most people take NSAIDs with few to no side effects. However, some people do have stomach pain, and NSAIDs may cause stomach ulcers.
Side effects vary from one NSAID to another. The most common side effects include:
NSAIDs may also increase blood pressure. If you have hypertension, be sure to keep a close eye on your blood pressure. Let your doctor know if your blood pressure goes up.
Is There a Serious Risk of Stomach Ulcers With NSAIDs?
It is estimated that more than 100,000 Americans are hospitalized each year from ulcers and stomach bleeding linked to NSAID use.
The chance of getting an ulcer or stomach bleeding increases even more if you also take corticosteroids (often called "steroids" for RA) and/or blood thinners, or anticoagulants. Also, the longer you use NSAIDs, the greater the risk of stomach bleeding and ulcers. Older adults, especially over 65, have an increased risk of stomach bleeding and ulcers, as do those who drink alcohol and smoke cigarettes.
There are ways to reduce the risk of stomach irritation when taking NSAIDs for rheumatoid arthritis. People at high risk of stomach bleeding may need a strong stomach acid blocker to help prevent ulcers.
If you take NSAIDs to ease the inflammation, pain, and stiffness of RA, be sure to talk with your doctor about ways to protect your stomach.